Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 126, NWS Springfield, MO

August 1, 2010McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 1, 2010, 6:39 PM CDT for McDonald County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2010, 6:39 PM CDT (23:39 UTC)
Expired
Aug 1, 2010, 9:26 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:21 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 2:21 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT SUN AUG 1 2010

.DISCUSSION...

FOCUS FOR THIS FORECAST REMAINS ON WELL ADVERTISED EXCESSIVE HEAT
EXPECTED LATER THIS WEEK.

REGION REMAINS SITUATED UNDER EXPANSIVE SUBTROPICAL RIDGE EXTENDING
FROM THE WESTERN TROPICS TO THE SOUTHERN ROCKIES.  AT THE SURFACE...
BROAD HIGH PRESSURE WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE MID
OHIO VALLEY AND APPALACHIANS.

TEMPERATURES ACROSS OKLAHOMA ARE ALREADY STARTING TO APPROACH THE
CENTURY MARK BY 18Z THIS AFTERNOON...AND SOUTHERLY FLOW WILL USHER
SIMILAR HIGHS...AND ASSOCIATED 25-27 DEGREE CELSIUS 850 HPA TEMPS
INTO THE REGION FOR THE BEGINNING OF THE WORK WEEK.  MODEL GUIDANCE
IS IN BROAD AGREEMENT IN HIGHS IN THE UPPER 90S TO AROUND 100
MONDAY...TUESDAY...AND WEDNESDAY ACROSS THE AREA.  I KEPT THE
OFFICIAL FORECASTED TEMPS GENERALLY 95-99...WITH A FEW LOCATIONS
TOUCHING 100 IN THE AFTERNOON. BELIEVE IT OR NOT...THIS IS ACTUALLY
AT THE LOWER END OF THE TEMPERATURE GUIDANCE ENVELOP...AS THINK THAT
COPIOUS GROUND MOISTURE IN PLACE SHOULD KEEP A BIT OF A LID ON
TEMPERATURES.  MORE CHALLENGING ISSUE CONTINUES TO BE DEWPOINT
TEMPERATURES ESPECIALLY DURING THE AFTERNOON.  CURRENTLY ANTICIPATE
SEEING SOME DEGREE OF MIXING DOWN OF DRIER AIR DURING PEAK
HEATING...ESPECIALLY ACROSS THE WEST WHERE AMBIENT TEMPS WILL BE
HIGHER.  GUIDANCE IS ESSENTIALLY ALL OVER THE PLACE WITH REGARD TO
JUST WHAT EFFECT SAID MIXING WILL HAVE ON SURFACE DEWPOINTS...WITH
MODEL DEWPOINT GUIDANCE RANGING FROM THE MID 60S TO NEAR 80 FOR MANY
LOCATIONS.  THAT RANGE OF VALUES BEING SAID...GENERALLY PLAYED THE
CONSERVATIVE HAND AT THIS POINT...WITH DEWPOINTS MIXING DOWN TO THE
UPPER 60S ACROSS THE WEST...TO LOW TO MID 70S EAST.  THIS YIELDS
HEAT INDICES IN THE MID 100S AT MOST LOCATIONS THIS WEEK.

REGARDING HEAT RELATED HEADLINES...HAVE OPTED TO GO WITH AN ADVISORY
ACROSS THE ENTIRE CWA BEGINNING LATE MONDAY MORNING THROUGH TUESDAY
EVENING.  IF DEWPOINTS DON'T MIX DOWN AS EXPECTED MONDAY...CERTAINLY
COULDN'T RULE OUT NEEDING EXCESSIVE HEAT WARNINGS ACROSS THE WESTERN
CWA...BUT CONFIDENCE IS JUST TOO LOW AT THIS JUNCTURE TO JUSTIFY
ISSUANCE.  BEYOND TUESDAY...CONFIDENCE IS REASONABLY HIGH THAT SOME
SORT OF HEADLINE WILL BE NEEDED FOR WEDNESDAY...AND PERHAPS
LONGER...BUT JUST TOO MANY QUESTIONS RIGHT NOW AS TO HOW HIGH HEAT
INDICES WILL BE...WITH THE DISTINCT POSSIBILITY OF NEEDING EXCESSIVE
HEAT WARNINGS BY WEDNESDAY FOR AT LEAST PORTIONS OF THE AREA.
INSTEAD OF COMPLICATING THINGS WITH MULTIPLE ADVISORY/WARNING/WATCH
HEADLINES IN EFFECT...WILL ALLOW LATER FORECAST SHIFTS REEVALUATE AS
DETAILS BECOME MORE CLEAR.

BY WEDNESDAY AND THURSDAY...GUIDANCE SUGGESTS THE APPROACH OF A VERY
WEAK FRONTAL BOUNDARY ACROSS NORTHERN MISSOURI AS THE RIDGE FLATTENS
EVER SO SLIGHTLY.  STILL LOTS OF DETAILS TO BE IRONED OUT WITH
REGARDS TO THIS FRONT...BUT HAVE MAINTAINED SLIGHT CHANCE OF
THUNDERSTORMS THURSDAY AND FRIDAY WITH AT LEAST THE POSSIBILITY OF
THIS FEATURE IN THE AREA.  HEADING INTO NEXT WEEKEND...LOOKS LIKE
THE GENERAL UPPER LEVEL PATTERN WILL HOLD...WITH THE REGION
REMAINING UNDER CONTROL OF A STRONG SUBTROPICAL RIDGE.  FOR AT LEAST
THE PRESENT MOMENT...IT WOULD APPEAR THAT WHILE TEMPS WILL BE
WARM...THEY WILL LIKELY BE A TAD COOLER THAN THE BEGINNING AND
MIDDLE OF THIS WEEK...WITH HIGHS EXPECTED TO BE IN THE LOW TO
PERHAPS MID 90S.

BOXELL

&&

.AVIATION...
BROKEN CONDITIONS OVER SOUTHWESTERN MISSOURI ARE EXPECTED TO
IMPROVE TO SCATTERED EARLY TO MID AFTERNOON DUE TO MID DAY
HEATING AND SUBSEQUENT LOW LEVEL MIXING OF THE NEAR SURFACE
AIRMASS. AFTERWARD...EXPECT VFR CONDITIONS TO PREVAIL OVER THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGHOUT THE FORECAST
PERIOD.

A VERY STRONG SURFACE AND UPPER LEVEL SUBTROPICAL HIGH PRESSURE
SYSTEM IS FORECAST TO CONTINUE TO BUILD INTO THE SOUTH CENTRAL
UNITED STATES AND SOUTHERN PLAINS. THIS HIGH WILL DOMINATE THE
WEATHER AT ALL THREE TERMINAL FORECAST AREAS THROUGHOUT THE
FORECAST PERIOD.

COLUCCI/GAEDE

&&

.CLIMATE...

WITH TEMPERATURES APPROACHING THE CENTURY MARK DURING THE AFTERNOON
AND ONLY DROPPING INTO THE MID 70S AT NIGHT THIS WEEK...IT WOULD
APPEAR THAT A FEW CLIMATE RECORDS COULD BE THREATENED.  HERE ARE THE
HIGH TEMPERATURE RECORDS AND RECORD WARM LOWS ON
MONDAY...TUESDAY...AND WEDNESDAY FOR SPRINGFIELD...JOPLIN...WEST
PLAINS...AND VICHY/ROLLA.  PLEASE NOTE THAT THE WEST PLAINS DATA IS
FROM AN OFFICIAL COOPERATIVE OBSERVER...AND ONLY DATES BACK TO 1948.

DATE.....REC HIGH/YEAR...REC LOW/YEAR

SPRINGFIELD...

AUGUST 2...102/1980...78/1934
AUGUST 3...104/1918...77/1937
AUGUST 4...102/1964...80/1918

JOPLIN...

AUGUST 2...102/1952...80/2006
AUGUST 3...100/1987...82/1943
AUGUST 4...102/1956...79/1954

WEST PLAINS...

AUGUST 2....99/1980...74/1980
AUGUST 3...102/1964...74/1987
AUGUST 4...104/1964...74/2001

VICHY/ROLLA...

AUGUST 2...103/1897...77/1964
AUGUST 3...104/1964...77/1964
AUGUST 4....99/2002...77/2008

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 1, 3:42 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT SUN AUG 1 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
342 PM CDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED RISK FOR EXCESSIVE HEAT.
LIMITED LIGHTNING RISK.

DISCUSSION...

HEAT INDICES WILL RANGE FROM 94 TO 104 DEGREES OVER THE OUTLOOK
AREA THROUGH THIS EVENING.

A FEW VERY ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY ACROSS
AREAS NEAR THE OKLAHOMA STATE LINE. NO SEVERE WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COMBINATION OF ABOVE NORMAL HIGH TEMPERATURES AND A MOIST LOW
LEVEL AIRMASS WILL RESULT IN PEAK HEAT INDICES BETWEEN 103 AND
109 DEGREES THROUGH MUCH OF THE COMING WORK WEEK.

AN ISOLATED THUNDERSTORM OR TWO CAN NOT BE RULED OUT THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:45 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more48 hr
Aug 1, 6:03 PM CDTSevere Thunderstorm WarningSGFMcDonald42 min
Aug 1, 6:24 PM CDTSevere Thunderstorm WarningSGFMcDonald41 min

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.